Hail, Baca
- When
- July 14, 3:55 PM MST to 4:00 PM MST
- Where
- Baca County, 1.3 mi ENE of Walsh
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.390, -102.260
A thunderstorm produced penny sized hail in Baca County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A thunderstorm produced penny sized hail in Baca County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 14, 2:30 PM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 330 PM MDT TUE JUL 14 2009 .SHORT TERM... (TONIGHT AND WEDNESDAY) CURRENTLY...RATHER PALTRY CROP OF AFTERNOON CONVECTION OVER SOUTHERN COLORADO TODAY...AS DEEPER LOW LEVEL MOISTURE AND INSTABILITY HAVE BEEN PUSHED EAST OF THE STATE. TSRA ARE MOST NUMEROUS ALONG THE NM BORDER...WHERE NORTHERN EDGE OF MID LEVEL MOISTURE PLUME HAS EDGED INTO THE REGION. WEAK COLD FRONT STILL LURKING NORTH OF THE PALMER DIVIDE THIS AFTERNOON...THOUGH LITTLE IN THE WAY OF CONVECTION HAS FIRED ALONG IT SO FAR. TEMPERATURES CLIMBING TOWARD 100F ALONG THE LOWER ARKANSAS VALLEY...WITH MOSTLY 80S AND 90S ELSEWHERE. TONIGHT...COLD FRONT FORECAST TO DROP SOUTH THROUGH THE AREA THIS EVENING...WITH NAM HINTING AT A FEW TSRA DEVELOPING ALONG THE BOUNDARY LATER TONIGHT. SUPPOSE THIS IS POSSIBLE...THOUGH WITH LOW LEVEL MOISTURE LACKING...SUSPECT STORMS WILL BE FEW AND FAR BETWEEN. LEFT LOW POPS IN PLACE TO COVER CURRENT CONVECTION...THOUGH WONT BE TOO SURPRISED IF EVENING SHIFT HAS TO ELIMINATE MOST PRECIP MENTION LATER. WEDNESDAY...SLIGHTLY COOLER AIR MASS SPREADS OVER MAINLY EASTERN PORTIONS OF THE AREA...WITH LOW LEVEL MOISTURE SPREADING BACK WESTWARD IN THE AFTERNOON AS SURFACE WINDS BECOME MORE SOUTHEASTERLY. SHOULD BE ENOUGH INSTABILITY ALONG THE EASTERN MOUNTAINS TO GENERATE AFTERNOON CONVECTION...AS FAIRLY HEALTHY POTENTIAL VORTICITY LOBE DROPS SOUTHWESTWARD ACROSS THE STATE...AIDING IN UPWARD MOTION. CONVECTION MAY STRENGTHEN EAST OF I-25 AS IT ENCOUNTERS MORE UNSTABLE AIR MASS OVER THE PLAINS...AND WITH 0-6KM SHEAR OVER 40 KNOTS...SOME SEVERE STORMS ARE POSSIBLE. MAIN QUESTION REGARDING STORM STRENGTH TOMORROW IS AMOUNT OF INSTABILITY AVAILABLE...AS MODELS...ESPECIALLY NAM...HAVE BEEN OVERDOING SURFACE DEW POINTS THE LAST FEW WEEKS. WONT MENTION SEVERE YET IN THE GRIDS...AND WILL KEEP POPS FAIRLY LOW FOR NOW. HIGH TEMPS SHOULD RUN 10F OR SO COOLER OVER THE EASTERN MOUNTAINS AND PLAINS...WITH JUST SOME VERY SLIGHT COOLING FARTHER WEST. --ETP .LONG TERM... (WEDNESDAY NIGHT THROUGH TUESDAY) WEDNESDAY NIGHT THROUGH SUNDAY...UPPER RIDGE STRENGTHENS ACROSS THE DESERT SW WED NIGHT...WITH THE RIDGE AXIS SETTING UP JUST WEST OF THE 4 CORNERS. HOT AND DRY CONDITIONS FOR THE WEST...WHILE THE E PLAINS WILL BE UNDER NW FLOW ALOFT AND THE DAILY THREAT OF MOISTURE LURKING IN KS AND NE. KEPT ISOLATED POPS ALMOST ALL AREAS EACH AFTN AND EVE SINCE IT IS NOT OUT OF THE QUESTION FOR A STORM TO FIRE OFF THE MTS...BUT FOR THE MOST PART IT LOOKS TO BE TOO DRY FOR ANYTHING TO SUSTAIN FOR TOO LONG. MAX TEMPS ARE EXPECTED TO BE AT OR SLIGHTLY HIGHER THAN SEASONAL NORMS. MONDAY AND TUESDAY...THE RIDGE STARTS TO FLATTEN OUT SUN EVE...WITH A HIGHER POTENTIAL FOR PCPN TO EDGE BACK INTO E CO AND UP AGAINST THE FRONT RANGE. ECMWF AND GFS MODELS DIFFER ON THE TIMING OF THE BREAKDOWN OF THE RIDGE...WITH THE ECMWF KEEPING THE ENTIRE STATE UNDER NW FLOW STARTING SUNDAY...WHILE THE GFS JUST HINTS AT IT. IF ECMWF SOLUTION IS MORE CORRECT...THE BEGINNING OF THE NEXT WORK WEEK COULD SEE A BIT MORE CONVECTIVE ACTIVITY AND TEMPS 5-10 DEGREES COOLER. MOORE && .AVIATION... VERY ISOLATED CONVECTION TODAY...AND WILL THUS REFRAIN FROM EVEN A VCTS MENTION IN THE TAFS FOR NOW. COLD FRONT DROPS SOUTH ACROSS THE PLAINS OVERNIGHT...WHICH SHOULD GIVE A SLIGHT UPWARD NUDGE TO NORTHERLY DRAINAGE WINDS AT KPUB AND KCOS. EXPECTING A LITTLE MORE SUBSTANTIAL COVERAGE OF TSRA ON WED AFTERNOON...WITH SOME STRONG STORMS PRODUCING WIND GUSTS OVER 50 MPH AND SMALL HAIL...MAINLY FROM KCOS AND KPUB EASTWARD. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 10/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 630 AM MDT TUE JUL 14 2009 COZ058>089-093>099-151230- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 630 AM MDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING LIGHTNING AND WIND GUSTS TO 50 MPH. THE GREATEST CHANCES FOR THUNDERSTORMS ARE OVER EL PASO COUNTY AND NEAR THE KANSAS BORDER. THUNDERSTORMS MAY LINGER WELL INTO TUESDAY NIGHT OVER THE PLAINS...AS AN UPPER LEVEL DISTURBANCE PASSES OVER THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO WEDNESDAY AND THURSDAY. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS AROUND 60 MPH. FRIDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE...MAINLY FROM THE INTERSTATE 25 CORRIDOR AND WESTWARD...AND ON MONDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA. THE MAIN THREATS WITH THUNDERSTORMS WILL BE LOCALIZED GUSTY WINDS UP TO 50 MPH AND CLOUD TO GROUND LIGHTNING. HOWEVER...SOME OF THE STRONGER STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. 06/28
The Dodge City radar (KDDC), 206 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189587.